Heavy Rain, Dallas
- When
- September 25, 12:30 PM CST to 7:00 PM CST
- Where
- Dallas County, 2.49 mi WSW of De Soto
- Reported by
- Social Media
- Coordinates
- 41.510, -94.060
Public reported storm total heavy rainfall of 2.60 inches between Earlham and De Soto.
A slow moving cold front worked its way across Iowa from northwest to southeast from the 24th through the 26th. With its slow moving nature, it was a decent setup for areas to see repeated rounds of rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A slow moving cold front worked its way across Iowa from northwest to southeast from the 24th through the 26th. With its slow moving nature, it was a decent setup for areas to see repeated rounds of rainfall. While the convective environment was not overly conducive for severe weather, a cluster of storms near Iowa Falls was able to produce damaging winds for a short period of time. Otherwise, the overall setup produced training storms and heavy rainfall thanks to the slow moving front, unstable air mass, and mean winds flowing parallel to the front. A number of locations received in excess of 3 inches of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 25, 11:36 AM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1236 PM CDT Mon Sep 25 2017 .SHORT TERM.../Today through Tonight/ Issued at 348 AM CDT Mon Sep 25 2017 The primary concerns today will include both temperature and precip trends, but confidence in details is not great in either regard. On the synoptic scale the long wave trough continues to slowly move toward the MO Valley with primary short waves across northern CO and another currently less active wave advancing through the base in AZ. Extended areas of mid level kinematic forcing above stronger frontogenetical response continue to produce widespread showers and storms from the high Plains into the Upper MS Valley. Both of these lifting mechanisms should persist through today, but appear to weaken with time into tonight. Effects from the latter should still be sufficient for waves of weak convection however. There could still be some surface based convection into peak heating however due to what will be a wide temp range across the forecast area. Temps will change little NW while readings SE are expected to rise well into the 80s. Radar data has also been showing very shallow bores/waves propagating through the shallow inversion overnight. GOES 16 Nighttime Microphysics RGB imagery has also noted small patches of low clouds behind these features and will decrease temp confidence and could also eventually provide a focus for peak heating convection, increasing differential heating. Although MLCAPEs may reach 1000 j/kg, storms should stay below severe limits because of the lack of effective shear. General precip amounts will not be overly high, but both precipitable water and specific humidities remain anomalously high so with steady moisture transport and a favorable mean wind for training there could be locally moderate to heavy rains. .LONG TERM.../Tuesday through Sunday/ Issued at 348 AM CDT Mon Sep 25 2017 The deep upper trough that has been parked over the west for the past several days is finally shifting to the northeast, though it will take until Tuesday night to be far enough east to have no impact on central Iowa. At the surface, high pressure will build into the state ending any threat of precip by late in the day. Showers and perhaps an isolated storm is still possible during the morning through mid afternoon Tuesday due to some weak forcing as the upper trough moves by. Tuesday night through the rest of the week, high pressure at the surface combined with a trough developing across the Northern Plains will keep a cool and dry forecast in place. Expect highs in the mid 60's to mid 70's through Friday. A trough over the Great Lakes will deepen into a low dropping a shortwave across WI and MN which will impact northeast Iowa but other than a reinforcing shot of cool air, precip should remain north and east of the forecast area. Ridging will move overhead for the weekend keeping upper 60's to lower 70's in place for Iowa with dry conditions thorugh Saturday night. Sunday into Monday a deep trough will push across the area bringing the next chance for showers and possibly some thunderstorms. Model consensus is absent in handling the evolution and movement of this trough so chance pops for some showers is all I have going at this point. Any potential warmup ahead of this feature will likely be negated by cloud cover and eventually showers so highs only moderate to the lower to mid 70's. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1233 PM CDT Mon Sep 25 2017 Showers and storms in the vicinity of a slow moving front will keep tempo and/or prevailing MVFR or lower cigs in place over northwest and north central Iowa through the afternoon hours. The front will sag further east later today and overnight, which will bring the chance for more widespread TSRA to central Iowa including KDSM. High confidence in IFR or lower cigs across most of the area by tonight through Tuesday morning. The potential for low cigs and precip are lower in southeast Iowa through the current TAF period, so any flight restrictions remain absent from the KOTM forecast through 12z Tuesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...FAB AVIATION...Martin
Hazardous Weather Outlook National Weather Service Des Moines IA 406 AM CDT Mon Sep 25 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-260915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 406 AM CDT Mon Sep 25 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Widespread showers and non-severe thunderstorms are forecast today through tonight. There may be a few brief periods of moderate rainfall mainly across western Iowa as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. FAB
The Des Moines radar (KDMX), 37 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
9 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Public reported storm total heavy rainfall of 2.60 inches between Earlham and De Soto.
Public reported storm total heavy rainfall of 3.00 inches.
Public reported storm total heavy rainfall of 3.50 inches near 128th and Meredith in Urbandale.
Public reported storm total heavy rainfall of 3.47 inches.
Public reported storm total heavy rainfall of 2.50 inches on the west side of Ankeny.
Trained spotter reported storm total heavy rainfall of 2.10 inches.
Public reported storm total heavy rainfall of 2.60 inches.
Public reported heavy rainfall of 2.00 inches.
Public reported wind damage in and near Iowa Falls, including tree branches and power pole damage. This is a delayed report. Time and location estimated based on radar.
Public reported storm total heavy rainfall of 2.84 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717427, 717426, 717429, 717424, 717423, 717425, 717428, 717422, 717421, 717430.